Alert archive / New Jersey / Flash Flood Warnings in 2018

Flash Flood Warning 15, NWS New York, NY

August 4, 2018Union County, New Jersey

NWS New York, NY issued this flash flood warning at Aug 4, 2018, 8:59 AM EDT for Union County, New Jersey. It was in force for 91 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2018, 8:59 AM EDT (12:59 UTC)
Expired
Aug 4, 2018, 10:30 AM EDT
In force
91 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

County Union County, NJ

The radar

The Philadelphia radar (KDIX), 81 km from the middle of the area, began a volume at 12:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 9:28 AM EDTFLASH FLOODScotch Plains, NJFLOODING CLOSING ALL LANES ON US ROUTE 22 WESTBOUND WEST OF COUNTY ROUTE 655 AT BONNIE BURN ROAD AND PARK AVENUE
Aug 4, 9:45 AM EDTFLASH FLOODSummit, NJBOTH LANES CLOSED ON DIVISION AVENUE DUE TO FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 1.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2018-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1326 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2018-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1326 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

944 
WGUS51 KOKX 041259
FFWOKX
NJC039-041430-
/O.NEW.KOKX.FF.W.0015.180804T1259Z-180804T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
859 AM EDT SAT AUG 4 2018

The National Weather Service in Upton NY has issued a

* Flash Flood Warning for...
  Union County in northeastern New Jersey...

* Until 1030 AM EDT.

* At 858 AM EDT, trained weather spotters reported showers 
  thunderstorms producing heavy rain across the warned area. 
  rainfall of 1 to 2 inches has already occurred. Flash flooding is 
  either imminent or occurring. 

* Some locations that will experience flooding include...
  Plainfield, Summit, Clark, Union, Westfield, Scotch Plains,
  Cranford, Berkeley Heights, New Providence, Kenilworth, Fanwood,
  Mountainside, Garwood and Springfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4062 7442 4067 7440 4066 7442 4066 7444
      4065 7445 4067 7446 4072 7440 4072 7439
      4074 7437 4072 7433 4071 7430 4072 7427
      4071 7424 4061 7431 4060 7445

$$

Goodman
1 follow-up statement
186 
WGUS71 KOKX 041426
FFSOKX

Flash Flood Statement
National Weather Service New York NY
1026 AM EDT SAT AUG 4 2018

NJC039-041436-
/O.EXP.KOKX.FF.W.0015.000000T0000Z-180804T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Union NJ-
1026 AM EDT SAT AUG 4 2018

...THE FLASH FLOOD WARNING FOR UNION COUNTY WILL EXPIRE AT 1030 AM
EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4062 7442 4067 7440 4066 7442 4066 7444
      4065 7445 4067 7446 4072 7440 4072 7439
      4074 7437 4072 7433 4071 7430 4072 7427
      4071 7424 4061 7431 4060 7445

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 7:38 AM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 4, 7:38 AM EDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service New York NY
738 AM EDT Sat Aug 4 2018

.SYNOPSIS...
A surface trough moves across the area through tonight. Bermuda
high pressure will otherwise remain in place across the Western
Atlantic into early next week. A cold front approaches for the
middle of next week, slowly making its way across the region
Wednesday night into Thursday. The front may linger just
offshore during the end of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Forecast on track this morning. Flash flood watch remains in
effect through midday Saturday for NE NJ, Lower Hudson Valley,
and NYC and through the afternoon for southern CT and Long
Island.

Wave of low pressure continues to develop along a surface trough
axis just to our west early this morning. Widespread showers and
embedded thunderstorms are occurring along along this zone with some
enhanced activity with the wave of low pressure across Maryland and
eastern PA.

The main challenge for the morning is overall coverage of showers
and thunderstorms. Activity should become widespread from west to
east through the morning, with potential for locally heavy downpours
and the threat for localized flash flooding. Training of heavier
showers/storms has been occurring to the southwest across eastern PA
and will need to watch for the same trend as this activity moves
into the CWA this morning. Any training heavy showers or storms will
pose the greatest threat for flash flooding.

High resolution models offer differing solutions on where the
training cells will occur, with run to run differences on the HRRR.
Deep moisture, upper level support from a shortwave trough, and the
region lying near a 70-80 kt upper jet entrance support the
potential across the entire area as the surface trough moves into
the region.

Deep layer shear is not overly impressive. However, marginal surface
based instability, low lcl's, and locally enhanced low- level
helicity/shear ahead of the approaching surface trough/low pressure
wave poses a threat for isolated strong rotating storms. Gusty winds
are also possible in any of the stronger cells.

The shortwave flattens by this afternoon with the best support
shifting east. The surface trough will likely stall over the area
with possibility of showers and storms into the afternoon,
especially across Long Island and southern Connecticut.

Temperatures initially will stay in the upper 70s due to precip and
clouds, but should see enough clearing for temperatures to get into
the middle 80s from NYC on west. Further east, temperatures may only
reach the low 80s.

There is a moderate risk for the development of rip currents at the
Atlantic ocean beaches today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
The surface trough moves offshore tonight with Bermuda high pressure
building back over the area for Sunday. There will not be much
change to the air mass with dew points only lowering into the upper
60s and low 70s on Sunday. Middle and upper level ridging builds
over the area Sunday with 850 mb temperatures approaching 18C.

High temperatures in urban NE NJ and NYC will reach the lower 90s
with upper 80s expected elsewhere. Heat indices in the afternoon
should end up around 95. If dew points do not lower into the upper
60s to near 70, then the heat index could be a bit higher. Sunday
looks marginal and with uncertainty on how much the dew points mix
out, have elected to hold off a heat advisory for NE NJ and NYC at
this time.

There is a low risk for the development of rip currents at the
Atlantic ocean beaches on Sunday.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Bermuda high returns remains in control on Monday with upper
ridging overhead. The ridge moves offshore Monday night into
Tuesday with the approach of the next shortwave trough. This
trough may then linger across the northeast for the remainder of
the week.

Highs on Monday will be a few degrees higher than on Sunday
which should push heat indices to around 95-97. Highs on Tuesday
may end up in the upper 80s to near 90 with heat indices
similar to Monday due to higher dew points in the low 70s.

Chances of showers and thunderstorms return Tuesday through the rest
of the forecast going through Friday. Bermuda high pressure will
gradually weaken and give way to an approaching trough of low
pressure from the west. This will have an associated cold front that
will slowly approach. The front slowly moves across Wednesday
night into Thursday. The chances of showers and thunderstorms
remain through Thursday.

Not expecting any day to be a washout, just periodic showers and
thunderstorms. The extra clouds and rain will make for cooler
daytime highs which are forecast to be more in the mid 80s for mid
to late next week.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
A trough of low pressure moves across the terminals this morning
into this afternoon, producing numerous showers and possibly a
thunderstorm.

Occasional MVFR ceilings, but the eastern terminals (KISP and
KGON) may see a period of IFR ceilings. In addition, heavy
downpours will likely produce brief IFR conditions. Conditions
improve to VFR with the passage of the surface trough late this
morning through early this afternoon.

Southerly winds veer around to the W-SW this afternoon, however,
it is possible winds veer even more to the W-NW. Gusts up to 20
kt possible at the coastal terminals this morning.

.OUTLOOK FOR 12Z SUNDAY THROUGH TUESDAY...
.Sunday through Monday...VFR.
.Tuesday...Chance of showers/thunderstorms with MVFR or lower
conditions NW of the NYC metros.
.Tuesday night and Wednesday...Chance of showers/thunderstorms
with MVFR or lower conds.

&&

.MARINE...
Sub-SCA conditions are expected across the waters through the
weekend. With a weak pressure gradient in place, conditions stay
below SCA minimal criteria through the middle of the week.

&&

.HYDROLOGY...
Numerous showers and thunderstorms are expected to move across the
region through this afternoon. Areas of minor urban and poor
drainage flooding are likely, with localized flash flooding
possible with any training heavy shower and/or thunderstorm
activity. In addition, rapid rises and minor flooding of small
river and stream basins is possible across the NE NJ and Lower
Hudson River valley.

Showers or thunderstorms are possible during the middle to late week
and will be capable of producing heavy downpours that could cause
localized flooding.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch until 5 PM EDT this afternoon for CTZ005>012.
NY...Flash Flood Watch until 5 PM EDT this afternoon for NYZ078>081-
     177-179.
     Flash Flood Watch until noon EDT today for NYZ067>075-176-178.
NJ...Flash Flood Watch until noon EDT today for NJZ002-004-006-
     103>108.
MARINE...None.

&&

SYNOPSIS...JM/DS
NEAR TERM...DS
SHORT TERM...DS
LONG TERM...JM/DS
AVIATION...DW
MARINE...JM/DS
HYDROLOGY...JM/DS
EQUIPMENT...//
Hazardous weather outlook, Aug 4, 3:13 AM EDT, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
313 AM EDT Sat Aug 4 2018

NJZ002-004-006-103>108-NYZ067>075-176-178-050715-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northern Queens-Southern Queens-
313 AM EDT Sat Aug 4 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

An isolated strong to severe thunderstorm with damaging wind gusts or
even a weak tornado is possible through early Saturday afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NYZ078>081-177-179-050715-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Nassau-Southern Nassau-
313 AM EDT Sat Aug 4 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

An isolated strong to severe thunderstorm with damaging wind gusts or
even a weak tornado is possible into this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ345-050715-
South Shore Bays from Jones Inlet through Shinnecock Bay-
313 AM EDT Sat Aug 4 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

An isolated strong to severe thunderstorm with gale to storm force
gusts or even a waterspout is possible into this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-350-353-355-050715-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
313 AM EDT Sat Aug 4 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

An isolated strong to severe thunderstorm with gale to storm force
gusts or even a waterspout is possible into this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, Aug 4, 8:11 AM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
811 AM EDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     LIGHTNING        RAMSEY                  41.06N  74.15W
08/03/2018                   BERGEN             NJ   BROADCAST MEDIA

            TWO ALARM FIRE CAUSED BY LIGHTNING STRIKE ON DAVIDSON
            AVENUE

&&

JE
Special weather statement, Aug 4, 8:22 AM EDT, 37 minutes before
Special Weather Statement
National Weather Service New York NY
822 AM EDT SAT AUG 4 2018

CTZ006>008-010-011-041315-
Southern Middlesex-Northern New London-Northern New Haven-Northern
Middlesex-Southern New Haven-
822 AM EDT SAT AUG 4 2018

...A LINE OF HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS WILL AFFECT
NORTHWESTERN NEW LONDON...EASTERN NEW HAVEN AND MIDDLESEX COUNTIES...

At 821 AM EDT, radar indicated heavy showers and isolated
thunderstorms along a line extending from near Berlin to
Killingworth. Movement was northeast at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Meriden, Middletown, Wallingford, Norwich, Guilford, Colchester,
Clinton, East Hampton, Durham, Salem, Chester, North Branford,
Cromwell, Portland and East Haddam.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4166 7216 4164 7197 4144 7225 4144 7227
      4124 7254 4126 7262 4124 7269 4133 7268
      4154 7282 4161 7272 4163 7271 4165 7250
      4158 7247 4160 7241 4159 7239 4161 7233
      4164 7233 4167 7227 4169 7227 4171 7224
TIME...MOT...LOC 1221Z 222DEG 36KT 4158 7273 4138 7256

Goodman

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:20 AM EDTAreal Flood AdvisoryOKXPassaic115 min
Aug 4, 5:45 AM EDTAreal Flood AdvisoryOKXBergen, Essex, Passaic2 hr
Aug 4, 6:24 AM EDTFlash Flood WarningOKXBergen, Passaic81 min
Aug 4, 6:37 AM EDTAreal Flood AdvisoryOKXPassaic113 min
Aug 4, 6:43 AM EDTAreal Flood AdvisoryOKXBergen2 hr
Aug 4, 7:41 AM EDTAreal Flood AdvisoryOKXBergen, Passaic2 hr
Aug 4, 8:15 AM EDTAreal Flood AdvisoryOKXEssex, Union2 hr
Aug 4, 9:17 AM EDTFlash Flood WarningOKXEssex88 min
Aug 4, 12:00 PM EDTAreal Flood WarningOKXBergen3 hr
Aug 4, 3:01 PM EDTRiver Flood WarningOKXBergen2 hr
Aug 4, 3:27 PM EDTHeat AdvisoryOKXBergen, Essex, Hudson, Passaic, Union4 days

Nearby

Flash Flood Warnings in New Jersey, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.